Texas, 2019

Damaging Winds in Texas, August 12, 2019

August 12, 2019 · NWS AMA · 4 events in 3 counties and zones

Isolated thunderstorms developed during the afternoon across the central and eastern Texas Panhandle. A few storms produced strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Isolated thunderstorms developed during the afternoon across the central and eastern Texas Panhandle. A few storms produced strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 12, 2:28 PM CST, 13 minutes earlier.

Area forecast discussion, Aug 12, 2:28 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
328 PM CDT Mon Aug 12 2019

.SHORT TERM...Tonight and Tuesday...
Upper level high pressure over south Texas will continue to expand
east and west with a "flattening" of the ridge. This flattening will
have the combined Oklahoma and Texas Panhandle under zonal flow
aloft late this afternoon into evening. Looking at current obs, a
weak cold front is sitting at the northern edge of the Oklahoma
Panhandle. This front is progged to move south into the Texas
Panhandle and stall late this afternoon before pushing through
tonight. Convergence along the front at the surface will aid in
thunderstorm development late this afternoon into evening. During
daytime heating storms will be able to be surface based this
afternoon. Looking at forecast soundings for today, there will be a
strong inverted V, with large amounts of DCAPE reaching 1200 to 1700
J/Kg. MLCAPE values are around 500 to 1000 J/Kg. This will be enough
to get high enough updrafts that can utilize the DCAPE and create
some strong downburst. At the same time the updrafts will not be
strong enough to produce severe hail. However, there could be an
isolated storm or two that will be capable of producing quarter size
hail for a short period of time. Around 4 PM a shortwave in the H5
level will work its way over the Panhandles from west to east
bringing with it some positive vorticity advection which will help
with thunderstorm activity as well. This shortwave will enable
elevated thunderstorms to continue into the eastern Panhandles long
after we lose daylight heating.

Tuesday showers and thunderstorms could be lingering in the far
southeast Texas Panhandle early on in the day. Winds will veer from
the north to the east creating up slope flow with temperatures being
held back a bit. Day time highs will be slightly cooler around the
low 90s. Late Tuesday H5 winds become northwesterly once again with
a shortwave that will bring 20 to 30 PoPs back in the northwest
late in the afternoon.

Weber

&&

.LONG TERM...Tuesday night through Sunday night...
High pressure will continue to shift west over the Four Corners
region. Temperatures will still be hot, but be a bit cooler on
Wednesday, 90's instead of 100's. Northwest flow will still
provide a chance of showers and thunderstorms through the week.
And as per usual, summer time storms under northwest flow will
likely be inverted V profile wind producers. Subtle waves embedded
in the northwest flow may enhance the threat for a bit more long
lived organized convection, but too soon to tell at this time.

Large scale trof over southern Canada late in the week, towards
the weekend, will likely aid in ridge suppression and may provide
a break in the thunderstorms. Given the day to day chance of
storms, have trended the forecast toward the NBM for the extended,
and tried to limit the pops to 40% or low for Wednesday through
Friday.

As far as the weekend goes, dry condition are currently in the
forecast, but depending on the frontal system with that Canadian
trof will also depend on continued storm potential over the
weekend. Some models are suggesting the frontal system will stall
over the Panhandles, leading to increased storm potential on
Saturday. Will continue to monitor this for updates to the
forecast.

Weber

&&

.AVIATION...18Z TAFS...
Confidence for showers and thunderstorms starting to develop
around 21Z today has increased. VFR conditions are expected
outside of thunderstorm impacts. Have VCTS in TAFs for now unless
confidence increases for a terminal to be impacted. There will be
a threat for strong gusty winds with some of these thunderstorms
this evening into the over night hours. A weak surface cold front
will shift winds to the north around 21Z for KDHT and KGUY. KAMA
will see northerly winds later after 00Z Tuesday. Winds will not
be gusty from the front, only from thunderstorm activity.
Therefore, wind directions may vary at times.

Hoffeditz

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                97  68  92  64  91 /  30  40  10  30  10
Beaver OK                  98  65  92  64  91 /  50  40  10  30  10
Boise City OK              92  61  89  60  90 /  30  20  20  40  20
Borger TX                 101  70  95  67  95 /  40  40  10  30  10
Boys Ranch TX              97  66  94  65  93 /  30  30  10  30  20
Canyon TX                  97  66  93  64  91 /  20  40  10  20  10
Clarendon TX              100  70  93  67  92 /  20  50  20  20  10
Dalhart TX                 95  63  91  61  91 /  30  20  20  30  20
Guymon OK                  96  64  91  62  91 /  50  30  10  30  20
Hereford TX                97  66  94  64  93 /  20  30  10  20  10
Lipscomb TX               100  68  93  65  93 /  50  50  10  20  10
Pampa TX                   99  67  92  64  91 /  40  40  10  30  10
Shamrock TX               100  69  92  65  91 /  30  60  40  20  10
Wellington TX             103  71  94  67  93 /  20  60  40  20  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

36/89/36
Hazardous weather outlook, Aug 12, 2:28 PM CST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
328 PM CDT Mon Aug 12 2019

OKZ001>003-TXZ001>020-317-130830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
328 PM CDT Mon Aug 12 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms will be possible this afternoon and
evening across all but the far southwestern Texas Panhandle.
Storms will have the potential to be severe with strong winds
being the main threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible across most of the Oklahoma and
Texas Panhandles during the afternoon and evening hours Tuesday
through Friday. Severe weather is not out of the question, and
will continue to be monitored.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required Monday evening.

In the hours before

Special weather statement, Aug 12, 2:40 PM CST, 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
340 PM CDT Mon Aug 12 2019

TXZ008>010-012>015-017-018-122115-
Hemphill TX-Gray TX-Hutchinson TX-Wheeler TX-Roberts TX-Potter TX-
Randall TX-Carson TX-Armstrong TX-
340 PM CDT Mon Aug 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...NORTHEASTERN RANDALL...
NORTHERN ARMSTRONG...CARSON...SOUTHEASTERN HUTCHINSON...GRAY...
SOUTHEASTERN POTTER...SOUTHERN ROBERTS AND SOUTHERN HEMPHILL COUNTIES
UNTIL 415 PM CDT...

At 339 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles north of Wheeler to 9 miles northeast
of Amarillo. Movement was northeast at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Amarillo, Pampa, Borger, Panhandle, Miami, Fritch, Briscoe, Wheeler,
White Deer, Mclean, Groom, Lefors, Skellytown, Lake Mcclellan,
Twitty, Lake Marvin, Kingsmill, Alanreed, Codman and New Mobeetie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3526 10006 3511 10183 3568 10155 3592 10000
      3542 10000
TIME...MOT...LOC 2039Z 218DEG 28KT 3550 10026 3530 10170

MJG

The radar

The Amarillo radar (KAMA), 31 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carson

When
August 12, 2:41 PM CST
Where
Carson County, 1.49 mi SSW of Panhandle
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.330, -101.390

Thunderstorm Wind, Gray

When
August 12, 3:15 PM CST
Where
Gray County, 0.69 mi S of Pampa Lefors Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
35.610, -101.000

Thunderstorm Wind, Lipscomb

When
August 12, 3:30 PM CST to 3:33 PM CST
Where
Lipscomb County, Higgins
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.120, -100.020

Part of a roof was blown off of a building. Multiple 55-gallon drums were blown down the street and some tree limbs were broken around town in Higgins.

Thunderstorm Wind, Lipscomb

When
August 12, 3:38 PM CST
Where
Lipscomb County, Higgins
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.120, -100.020

A tree was uprooted in a pasture off of US Highway 60 near the Oklahoma state line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853386, 853387, 853388, 853389.